Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 153, NWS Austin/San Antonio, TX

October 2, 2004Blanco County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 2, 2004, 10:24 AM CDT for Blanco County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 10:24 AM CDT (15:24 UTC)
Expired
Oct 2, 2004, 11:15 AM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 76 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 021525
SVRSAT
TXC031-021615-
/X.NEW.KEWX.SV.W.0003.041002T1524Z-041002T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO

* UNTIL 1115 AM CDT

* AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES WEST OF PEDERNALES FALLS STATE PARK...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYPRESS MILL BY 1035 AM CDT

HAIL TO THE SIZE OF NICKELS WAS REPORTED BY SPOTTERS 1 MILE NORTH OF 
JOHNSON CITY AT 1020 AM.

LAT...LON 3028 9841 3021 9827 3043 9815 3049 9839

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:24 AM CDT, 6 hours earlier.

Area forecast discussion, Oct 2, 4:24 AM CDT, 6 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT SAT OCT  2 2004

.UPDATE...
QUICK UPDATE TO INCREASE POPS TO 70 PERCENT FOR SOME OF OUR E-SE
COUNTIES AND ADD LOCALLY HEAVY RAINFALL MENTION. ALSO INCREASED QPF
FOR THIS MORNING.

&&

.PREV DISCUSSION...
APPROACHING COLD FRONT CURRENTLY ORIENTED ALONG A LINE FROM DALLAS
TO BROWNWOOD TO FORT STOCKTON. CONVECTION BEING FORCED BY THE
FRONT AND ALONG OUTFLOW BOUNDARIES AHEAD OF THE FRONT FROM EARLIER
THUNDERSTORMS. SOME PULSE-TYPE SEVERE OVERNIGHT IN CENTRAL TX...BUT
MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. RAIN
CHANCES WILL BE HIGHEST THIS MORNING ACROSS THE NE THIRD OF CWA
EWX AND WILL SHIFT SOUTH WITH THE FRONT TODAY. TEMPS WILL GENERALLY
BE 5 DEGREES BELOW NORMAL BEHIND THE FRONT TONIGHT THROUGH MONDAY.
LOW-TO-NO POPS TONIGHT THROUGH MONDAY NIGHT WITH A RIDGE ALOFT AND
HIGH PRESSURE AT THE SURFACE.

THE UPPER PATTERN IS FORECAST TO UNDERGO CHANGES LATE MONDAY INTO
TUESDAY...WITH THE UPPER RIDGE OVER SOUTH TX AND THE GULF BREAKING-
DOWN AND AN UPPER TROUGH DEEPENING AND APPROACHING SLOWLY FROM THE
WEST. AT THE SAME TIME...A SURGE OF TROPICAL MOISTURE IS EXPECTED
TO MOVE NORTH INTO TX. BOTH THE ECMWF AND GFS SOLUTIONS SHOW
THIS PATTERN EVOLVING AROUND MID-WEEK AND HAVE SHOWN GOOD RUN-TO-RUN
CONSISTENCY. ASSUMING THESE MODELS VERIFY...WE MAY BE HEADED INTO A
HEAVY RAIN EVENT MID TO LATE NEXT WEEK. AT THIS TIME...WILL INCREASE
POPS TO 30 PERCENT AND MENTION A CHANCE FOR THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY. CURRENT THINKING IS THAT POPS FOR MID TO
LATE NEXT WEEK WILL SLOWLY TREND UP WITH EACH MODEL CYCLE AS
CONFIDENCE INCREASES FROM MORE MODEL RUN CONSISTENCY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/03
Hazardous weather outlook, Oct 2, 5:49 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT SAT OCT 2 2004

TXZ171>173-183>194-202>209-217>225-228-031100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
549 AM CDT SAT OCT 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
MORNING...TAPERING OFF IN THE NORTH THIS AFTERNOON.  RAINFALL RATES
OF GENERALLY OF THREE QUARTERS TO 2 INCHES PER HOUR MAY PRODUCE SOME
LOCAL FLASH FLOODING.  HOWEVER...FLOODING WILL BE TOO SPOTTY TO
WARRANT A FLASH FLOOD WATCH.  SOME OF THE THUNDERSTORMS WILL GENERATE
HIGH RATES OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 2, 7:35 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/02/2004                   COMAL              TX   LAW ENFORCEMENT

            WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
            NEAR HWY 46...HWY 46 NEAR MITCHELL RD.

&&

CA
Local storm report, Oct 2, 7:51 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      GIDDINGS                30.18N 96.93W
10/02/2004                   LEE                TX   LAW ENFORCEMENT

            WATER OVER FM 141.

&&

CA
Local storm report, Oct 2, 8:02 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
10/02/2004                   TRAVIS             TX   BROADCAST MEDIA

            EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
            WATER.

&&

CA
Local storm report, Oct 2, 8:04 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
10/02/2004                   TRAVIS             TX   BROADCAST MEDIA

            EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
            WATER.

0731 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/02/2004                   COMAL              TX   LAW ENFORCEMENT

            WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
            NEAR HWY 46...HWY 46 NEAR MITCHELL RD.

0731 AM     FLASH FLOOD      GIDDINGS                30.18N 96.93W
10/02/2004                   LEE                TX   LAW ENFORCEMENT

            WATER OVER FM 141.

&&

CA

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:47 PM CDTSevere Thunderstorm WarningEWXWilliamson58 min
Oct 2, 12:40 AM CDTSevere Thunderstorm WarningEWXWilliamson65 min
Oct 2, 4:27 AM CDTFlash Flood WarningEWXHays, Travis3 hr
Oct 2, 6:09 AM CDTFlash Flood WarningEWXComal3 hr
Oct 2, 7:21 AM CDTFlash Flood WarningEWXLee3 hr
Oct 2, 8:20 AM CDTFlash Flood WarningEWXBexar, Guadalupe3 hr
Oct 2, 8:28 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 8:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 2, 8:51 AM CDTFlash Flood WarningEWXMedina3 hr
Oct 2, 9:04 AM CDTFlash Flood WarningEWXComal116 min
Oct 2, 9:14 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 2, 9:26 AM CDTFlash Flood WarningEWXHays3 hr
Oct 2, 9:38 AM CDTFlash Flood WarningEWXAtascosa, Karnes3 hr
Oct 2, 10:00 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Lee3 hr
Oct 2, 10:06 AM CDTFlash Flood WarningEWXTravis3 hr
Oct 2, 10:51 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
Oct 2, 11:23 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca, Wilson3 hr
Oct 2, 12:29 PM CDTFlash Flood WarningEWXKarnes2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.